Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 22, 2020, 2:37 PM MDT for 18 counties in Utah. It took effect at Aug 23, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 2:37 PM MDT (20:37 UTC)
- In effect from
- Aug 23, 2020, 12:00 PM MDT
- Expired
- Aug 23, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 187 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3777 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS85 KSLC 222037 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 237 PM MDT Sat Aug 22 2020 UTZ479>484-488-489-494-495-231200- /O.NEW.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 237 PM MDT Sat Aug 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488...489...494 AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Isolated to widely scattered thunderstorms will develop with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ493-496-498-231200- /O.EXT.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 237 PM MDT Sat Aug 22 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Isolated thunderstorms with little or no rain will continue through the early evening. Isolated to widely scattered thunderstorms will develop again tomorrow afternoon. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
859 WWUS85 KSLC 230916 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 316 AM MDT Sun Aug 23 2020 UTZ493-496-498-232215- /O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 316 AM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms with little or no rain will occur this afternoon through through this early evening. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ479>484-488-489-494-495-232215- /O.CON.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 316 AM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488... 489...494 AND 495... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms will develop with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
025 WWUS85 KSLC 232040 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MDT Sun Aug 23 2020 UTZ479>484-488-489-494-495-240300- /O.CON.KSLC.FW.W.0030.000000T0000Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 240 PM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488...489...494 AND 495... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms will continue into the early evening with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ493-496-498-240300- /O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 240 PM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms with little or no rain will occur through the early evening. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 9:53 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 22, 9:53 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 953 AM MDT Sat Aug 22 2020 .SYNOPSIS...High pressure over the Four Corners region will remain in place through early next week. Moisture rotating north along the western flank of the high pressure will bring an increasing threat for showers and thunderstorms to start the upcoming week. && .DISCUSSION...High pressure remains centered in the vicinity of the Four Corners this morning. Resultant southwest flow from the position of the high is drawing wildfire smoke into northern and western Utah. This will result in reductions in visibility as well as air quality issues. Looking at little change in the position of the smoke this weekend. The southerly flow is also starting to bring moisture northward, with satellite derived PWs approaching 1.0 inch currently observed over southwest Utah. As a result, seeing increasing clouds over the southern half of Utah along with just a few showers. Coverage of showers will become more scattered in nature this afternoon, though due to the high-based nature of these storms, little rain is anticipated. Gusty winds will be possible with any storms that develop, resulting in high fire danger. See the fire weather section of the AFD for more details. As the ridge axis shifts slightly eastward by Monday in response to a shortwave off the Pacific coast, the flow over the forecast area will become more southerly in nature. The first impact of this will be to decrease the amount of smoke moving into the area from California, resulting in at least subtle improvement in air quality. The more southerly flow will also aid in drawing moisture northward across Utah and southwest Wyoming, with most guidance indicating PWs in the 0.8 to 1.0 range across much of the area by Tuesday. This will cause increasing coverage of showers and thunderstorms. Additionally, a gradual weakening of the ridge will bring some cooling, with maxes anticipated to be within 5F of seasonal normals for the middle to latter part of the upcoming week. No updates expected to the forecast this morning. && .AVIATION...VFR conditions are expected to prevail through the morning hours, with MVFR conditions likely to return due to reduced visibility in smoke by the mid afternoon hours. Southerly drainage winds will make a subtle shift to the southeast around 18Z before returning to a northerly wind around 20Z. Cloud cover is expected to increase during the afternoon hours, however, CIGs are expected to remain well above 6kft AGL. There is a 10% chance of vicinity showers after ~19Z. && .FIRE WEATHER...High pressure in the vicinity of the Four Corners will keep conditions very warm and generally dry this weekend. High-based moisture will start to increase from the south today, resulting in some showers and thunderstorms over the southern half of the district. These storms should produce little to no rainfall and will bring the threat of gusty outflow winds, resulting in critical fire weather conditions across the central and southern mountains as well as the adjacent valleys. Moisture will continue to increase over the area to start the week, resulting in a continued increase in coverage of showers and thunderstorms. Storms will initially remain high-based but will become more wet in nature by the middle to latter part of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ493-496-498. WY...None. && Traphagan/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 5:33 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 533 AM MDT Sat Aug 22 2020 UTZ001>016-019>021-517-518-WYZ021-231200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 533 AM MDT Sat Aug 22 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and early evening thunderstorms across portions of southwest, central and eastern Utah will generate little or no rain, but could produce gusty outflow winds. Critical fire weather conditions will exist across southwest and central Utah due to this thunderstorm activity through early this evening. Smoke from wildfires in California will produce poor air quality and reduced visibilities across portions of northern Utah again today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Afternoon and evening thunderstorms will remain a possibility across the eastern half of Utah and southwest Wyoming Sunday. Minimal rainfall is expected from these showers and thunderstorms. Moisture is expected to increase across the area with an increasing areal coverage of showers and thunderstorms early next week. Measurable rainfall could result from some of these showers and thunderstorms, which would be the first significant rainfall in the month of August. Somewhat drier conditions will return midweek, followed by an increase in shower and thunderstorm activity at the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:56 AM MDT | Red Flag Warning | SLC | Beaver, Garfield, Iron, Kane, Millard, Piute and 4 more | 42 hr |
| Aug 22, 3:06 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Aug 22, 3:31 PM MDT | Special Weather Statement | SLC | Sevier | 44 min |
| Aug 22, 5:13 PM MDT | Special Weather Statement | SLC | 32 min |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.